Recurrent DVT in a Morbidly Obese Patient Taking Rivaroxaban
A recently published report describes the case of a 56-year-old morbidly obese female patient who experienced a recurrent upper extremity deep vein thrombosis (UEDVT) while receiving rivaroxaban for secondary venous thromboembolism (VTE) prevention and highlights the importance of using rivaroxaban cautiously in this population.
The patient, who had a past medical history significant for DVT and pulmonary embolism (PE), presented to the emergency department (ED) complaining of chest pain, shortness of breath, dry cough, swelling of the right arm, headache, and nausea. Three months prior, the patient was initiated on rivaroxaban following a diagnosis of acute left UEDVT.
Following evaluation in the ED, she received a heparin drip, one dose of intravenous (IV) methylprednisolone (125mg), empiric azithromycin (500mg daily), oxygen, and nebulizer treatments. She was then admitted for acute right arm DVT, exacerbation of chronic obstructive pulmonary disease (COPD), dyspnea, and pain.
On the second day of her hospital stay, rivaroxaban was discontinued as it was deemed “ineffective.” Because she refused warfarin due to gastrointestinal symptoms, the patient was initiated on subcutaneous enoxaparin 170mg twice daily, which was reduced to 140mg twice daily on day 5 of her stay due to a slightly supratherapeutic antifactor Xa level.
Additional interventions during her hospital stay included fluticasone with vilanterol inhaler for rales/wheezing, hydralazine for hypertension, ketorolac for back pain, and intravenous iron sucrose for microcytic anemia. The patient was discharged on enoxaparin and ordered to follow-up with a hematologist.
In their report, the study authors discussed how the evidence surrounding the use of rivaroxaban in morbidly obese patients is very conflicting. “Due to the disparity of data on efficacy and safety, rivaroxaban should be used with caution in morbidly obese patients; therefore, providers should be vigilant in assessing, educating, and monitoring its use in this population,” they concluded.